Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 87, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 31, 2012, 12:57 PM CDT for Champaign County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 12:57 PM CDT (17:57 UTC)
- Expired
- Jul 31, 2012, 1:46 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Champaign County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
070 WUUS53 KILX 311757 SVRILX ILC019-311900- /O.NEW.KILX.SV.W.0087.120731T1757Z-120731T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1257 PM CDT TUE JUL 31 2012 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 200 PM CDT. * AT 1253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GIBSON CITY...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RANTOUL...FISHER...THOMASBORO...GIFFORD...FOOSLAND...LUDLOW AND FLATVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4021 8795 4022 8837 4040 8845 4040 8806 TIME...MOT...LOC 1757Z 330DEG 14KT 4045 8833 WIND...HAIL 60MPH 1.00IN $$ HJS
2 follow-up statements
608 WWUS53 KILX 311836 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 136 PM CDT TUE JUL 31 2012 ILC019-311900- /O.CON.KILX.SV.W.0087.000000T0000Z-120731T1900Z/ CHAMPAIGN IL- 136 PM CDT TUE JUL 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CHAMPAIGN COUNTY UNTIL 200 PM CDT... AT 134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RANTOUL...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... RANTOUL...THOMASBORO...GIFFORD AND FLATVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4021 8795 4022 8837 4040 8845 4040 8806 TIME...MOT...LOC 1836Z 330DEG 14KT 4032 8823 WIND...HAIL 60MPH 1.00IN $$ HJS
179 WWUS53 KILX 311846 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 146 PM CDT TUE JUL 31 2012 ILC019-311855- /O.CAN.KILX.SV.W.0087.000000T0000Z-120731T1900Z/ CHAMPAIGN IL- 146 PM CDT TUE JUL 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHAMPAIGN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 4021 8795 4022 8837 4040 8845 4040 8806 TIME...MOT...LOC 1845Z 330DEG 14KT 4029 8821 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:30 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 10:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1030 AM CDT TUE JUL 31 2012 .DISCUSSION... ISSUED 1026 AM CDT TUE JUL 31 2012 WEAK COLD FRONT MOVING THROUGH THE AREA TODAY...AVAILABLE INSTABILITY BEST OVER IN THE EASTERN PORTION OF THE STATE...KICKING OFF A FEW ISOLATED THUNDERSTORMS THAT ARE PRODUCING HAIL. MAJORITY OF THE CWA IS MOSTLY SUNNY AND WARMING QUICKLY ON THE WAY TO 90S FOR TODAY. AS IT STANDS...FORECAST IS IN PRETTY GOOD SHAPE AND UPDATES ARE NOT ANTICIPATED AT THIS TIME...BUT WILL BE WATCHED CLOSELY FOR CONVECTIVE TRENDS IN THE EAST. HJS && .AVIATION... ISSUED 615 AM CDT TUE JUL 31 2012 MAIN FORECAST CONCERN WILL BE OVER THE NEXT COUPLE OF HOURS WITH THE PATCHY MVFR AND LOCAL IFR VSBYS IN FOG. A WEAK COLD FRONT WAS LOCATED OVER NORTH CENTRAL IL THIS MORNING...ROUGHLY FROM NEAR KMDW TO KMLI...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG THE BOUNDARY...MAINLY SOUTH-SOUTHEAST OF CHICAGO. IT APPEARS MOST IF NOT ALL OF THE CONVECTION WILL PUSH JUST EAST OF OUR TAF SITES OVER THE NEXT COUPLE OF HOURS. PATCHY FOG HAS LIMITED VISIBILITIES TO LESS THAN ONE HALF MILE IN A FEW LOCATIONS EARLY THIS MORNING. SPI WAS THE FIRST TO GO DOWN WITH THEIR VSBYS WITH THE CURRENT 1SM IN FOG. WE MAY SEE IT GO DOWN TO AROUND ONE HALF MILE FOR A BRIEF TIME BUT ANY FOG SHOULD DISSIPATE BY 13Z. AFTER THAT..VFR CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD. LIGHT AND VARIABLE WINDS WILL BECOME NORTHWEST WITH FROPA BETWEEN 14Z-18Z ACRS THE FORECAST AREA. WIND SPEEDS WILL INCREASE A BIT TO BETWEEN 12 TO 16 KTS. SFC WINDS SHOULD BECOME NORTHEAST TONIGHT AT 7 TO 12 KTS. SMITH && .PREV DISCUSSION... ISSUED 257 AM CDT TUE JUL 31 2012 AT 2 AM A BROKEN LINE OF STRONG THUNDERSTORMS FROM NORTHEAST IA INTO FAR NORTHERN IL WAS ASSOCIATED WITH A COLD FRONT SHIFTING SOUTH INTO THE STATE. ALOFT...A SHORTWAVE DROPPING THROUGH THE GREAT LAKES IN NORTHWEST FLOW WAS HELPING TO DRIVE HIGHER COVERAGE STORMS FROM LK MICHIGAN EAST INTO LOWER MICHIGAN. INITIAL FORECAST CONCERN IS THUNDERSTORM CHANCES TODAY AS THE FRONT SHIFTS SOUTHEAST. SHORT TERM...TODAY THROUGH WEDNESDAY MUCH OF THE THUNDERSTORMS TO OUR NORTH ARE EXPECTED TO DISSIPATE BY DAYBREAK AS THEY ENCOUNTER A LESS FAVORABLE ENVIRONMENT OVER CENTRAL IL. A FEW OF THE HIGHER RESOLUTION SHORT RANGE MODELS REDEVELOP SCATTERED CONVECTION LATER THIS MORNING AS FAR WEST AS EASTERN ILLINOIS ALONG THE FRONT. BELIEVE HIGHER STORM COVERAGE WILL BE FARTHER EAST INTO INDIANA WITH BETTER ASCENT AHEAD OF SHORTWAVE. HOWEVER...ENOUGH LIFT AND LOW TO MID LEVEL MOISTURE CONVERGENCE WITH DAYTIME HEATING TO PRODUCE ISOLATED STORMS PRIMARILY EAST OF I-57. WHILE ANY ORGANIZED SEVERE WEATHER SHOULD OCCUR FARTHER SOUTHEAST...INVERTED-V SIGNATURE ON FORECAST SOUNDINGS SUGGESTS GUSTY DOWNDRAFTS LIKELY IN ANY STORMS THAT DO DEVELOP. STILL EXPECT A VERY HOT DAY ESPECIALLY IN AREAS THAT SPEND MORE TIME IN THE PRE-FRONTAL WARM ZONE...MAINLY IN THE SOUTHERN HALF OF THE FORECAST AREA WHERE WIDESPREAD UPPER 90S LOOK ATTAINABLE. IN THE WAKE THE FRONT HIGH PRESSURE BUILDING INTO THE GREAT LAKES WILL PROVIDE A DRIER NORTHEAST TO EAST FLOW FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. DEWPOINTS DIPPING INTO THE LOWER 60S OR EVEN UPPER 50S WILL LEAD TO LARGE DIURNAL TEMPERATURE SWINGS WITH WED MORNING LOWS DOWN NEAR THE 60 DEGREE MARK IN FAVORED COOLER AREAS. DRY AIR AND GROUND ALONG WITH NEAR FULL SUNSHINE ON WEDNESDAY WILL BOOST HIGHS BACK TO THE LOW AND MIDDLE 90S. LONG TERM...THURSDAY THROUGH MONDAY UPPER LEVEL FLOW TRANSITIONS FROM NORTHWEST TO MORE ZONAL EARLY IN THE EXTENDED PORTION OF THE FORECAST AS THE NORTHERN PORTION OF THE PLAINS RIDGE DAMPENS. THIS...ALONG WITH THE MAIN UPPER LEVEL JET DIPPING A BIT FARTHER SOUTH INTO THE MIDWEST AND ANOTHER WEAK FRONT DROPPING IN FROM THE NORTH AND POTENTIALLY STALLING OUT IN A WEST-EAST FASHION ACROSS THE CWA...WILL REQUIRE SLIGHT TO LOW CHANCE POPS FOR THURSDAY AFTERNOON THROUGH FRIDAY. DUE TO RECENT TRENDS IN SIMILAR SETUPS AND ONGOING EXTREME DROUGHT DO NOT ANTICIPATE MUCH IN THE WAY OF BENEFICIAL RAINS. TEMPS REMAIN QUITE WARM THROUGH THE END OF THE WEEK AS A PORTION OF A +22-25C 850MB PLAINS THERMAL RIDGE ADVECTS EAST INTO IL. HOWEVER WITH THE POTENTIAL FOR INCREASED CLOUD COVER WILL KEEP HIGHS GENERALLY IN THE LOW/MID 90S AND LOWS IN THE LOWER 70S. A MORE SIGNIFICANT TROUGH WILL SHIFT SOUTHEAST FROM THE CANADIAN PRAIRIES INTO THE GREAT LAKES THIS WEEKEND. LATEST MEDIUM RANGE MODELS RESUMED THEIR FASTER SOLUTION OF 24 HOURS AGO...AFTER SIGNIFICANTLY SLOWING THE SYSTEM ON THE 30/12Z RUN. THEREFORE HAVE LOWER THAN USUAL CONFIDENCE IN TIMING...BUT WILL GO WITH A LATE SATURDAY TO EARLY SUNDAY FAVORED TIMEFRAME FOR THE COLD FRONTAL PASSAGE. BEST DYNAMICS ARE FOCUSED NORTH OF THE LOCAL AREA...BUT HEIGHT FALLS SUGGEST THIS MAY BE THE MOST DYNAMIC SYSTEM IN QUITE SOME TIME AND CARRY A SEVERE WX RISK. ANY REPRIEVE FROM THE HEAT LOOKS TO BE BRIEF BEHIND THIS SYSTEM FOR SUNDAY/MONDAY...WITH SIGNS THAT THE STRONG PLAINS WILL SURGE EAST AGAIN AS EARLY AS TUESDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 31, 11:46 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1146 AM CDT TUE JUL 31 2012 ILZ027>031-036>038-040>044-047>053-011100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1146 AM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-054>057-061>063-066>068-071>073-011100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION- 1146 AM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TODAY OVER PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY BECOME MORE ORGANIZED SHOULD THEY DEVELOP. THE STRONGER STORMS COULD PRODUCE SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
In the hours before
Special weather statement, Jul 31, 9:07 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CDT TUE JUL 31 2012
ILZ046-311500-
VERMILION-
907 AM CDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
1000 AM CDT...
AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MILFORD...OR 16 MILES SOUTH OF
WATSEKA...MOVING SOUTH AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
PEOPLE IN VERMILION COUNTY...INCLUDING THE CITIES OF HOOPESTON AND
ROSSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 4006 8753 4017 8785 4032 8793 4048 8794
4049 8793 4050 8759 4049 8752 4028 8753
4025 8752
TIME...MOT...LOC 1403Z 342DEG 32KT 4054 8768
HJSLocal storm report, Jul 31, 9:28 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
928 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL HOOPESTON 40.47N 87.67W
07/31/2012 E0.75 INCH VERMILION IL EMERGENCY MNGR
DIME SIZE HAIL ON NORTH SIDE OF HOOPESTON
&&
GEELHARTLocal storm report, Jul 31, 10:21 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HAIL 5 W COLLISON 40.23N 87.89W
07/31/2012 M1.00 INCH VERMILION IL STORM CHASER
&&
GEELHARTLocal storm report, Jul 31, 10:25 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1025 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HAIL 1 NNW FITHIAN 40.13N 87.88W
07/31/2012 E0.88 INCH VERMILION IL STORM CHASER
PEA TO NICKEL SIZE HAIL
&&
GEELHARTLocal storm report, Jul 31, 10:32 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1032 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HAIL 3 E OGDEN 40.12N 87.90W
07/31/2012 E0.25 INCH VERMILION IL CO-OP OBSERVER
INTERSECTION OF HIGHWAYS 49 AND 150
&&
GEELHARTLocal storm report, Jul 31, 10:35 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1035 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM HAIL 1 W FITHIAN 40.11N 87.90W
07/31/2012 M1.25 INCH VERMILION IL STORM CHASER
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:07 AM CDT | Special Weather Statement | ILX | Vermilion | 53 min |
| Jul 31, 9:34 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
| Jul 31, 10:20 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 29 min |
| Jul 31, 3:54 PM CDT | Special Weather Statement | ILX | Champaign | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.